Related Experiment Video
Updated: Mar 25, 2026

Herbal Munziq Ameliorates Myocardial Ischemia-Reperfusion Injury by Inhibiting Inflammation
Published on: January 10, 2025
Investigation of Toxic Effects of Mushroom Poisoning on the Cardiovascular System
Ali Kemal Erenler1, Tolga Doğan2, Cem Koçak3
1Department of Emergency Medicine, Çorum Education and Research Hospital, Hitit University, Çorum, Turkey.
Abstract:
Mushroom poisoning (MP) is a public health problem in many countries. It is well known that consumption of wild mushrooms may cause serious toxicity on renal, hepatic and brain functions. In the literature, however, studies investigating cardiotoxic effects of MP are rare. In this study, we evaluated laboratory and ECG findings of patients and sought for possible toxic effects of MP on the cardiovascular system. During a 2-year period, 175 patients with MP were included in the study. The majority of the poisonings occurred in early summertime. The most common complaint was found to be nausea and vomiting followed by mental status alterations. Methods of treatment were mainly based on gastric lavage, activated charcoal and supportive therapy. The most common ECG abnormalities in the patients with MP were sinus tachycardia, sinus arrhythmia, ST/T inversion, 1st degree AV block and QT prolongation, respectively. Cardiac markers of the patients were found to be normal. Then, patients were divided into two subgroups according to symptom onset after consumption (less than 6 hr and more than 6 hr). When the two groups were compared, prevalence of tachycardia was significantly higher in Group II. Additionally, the interval between mushroom consumption and onset of symptoms was strongly correlated with blood pressure (BP). As this interval prolonged, BP of the patients tended to increase. In conclusion, according to our results, although mechanisms need to be clarified, MP causes hypertension and ECG alterations, particularly tachycardia in patients with late-onset symptoms.
Insights
Mushroom poisoning can affect cardiovascular health, causing hypertension and ECG changes like tachycardia, especially with delayed symptoms. Further research is needed to understand the mechanisms behind these cardiotoxic effects.
Area of Science:
- Toxicology
- Cardiology
- Public Health
Background:
- Mushroom poisoning (MP) is a significant public health concern with known effects on renal, hepatic, and brain functions.
- Cardiotoxic effects of MP are understudied, despite potential cardiovascular system involvement.
Purpose of the Study:
- To evaluate laboratory and electrocardiogram (ECG) findings in patients with MP.
- To investigate potential cardiotoxic effects of mushroom poisoning on the cardiovascular system.
Main Methods:
- A 2-year study included 175 patients diagnosed with MP.
- Patients underwent laboratory tests and ECG analysis.
- Subgroup analysis based on symptom onset time (less than 6 hours vs. more than 6 hours post-consumption).
Main Results:
- Common complaints included nausea, vomiting, and altered mental status.
- Frequent ECG abnormalities observed: sinus tachycardia, sinus arrhythmia, ST/T inversion, 1st-degree AV block, and QT prolongation.
- Late-onset symptoms (Group II) showed a significantly higher prevalence of tachycardia.
- A positive correlation was found between the time to symptom onset and increased blood pressure.
Conclusions:
- Mushroom poisoning can lead to hypertension and cardiovascular alterations, including ECG changes.
- Tachycardia is particularly prevalent in patients experiencing late-onset symptoms after mushroom ingestion.
- Further research is required to elucidate the specific mechanisms underlying the cardiotoxicity of mushroom poisoning.
More Related Videos
Related Concept Videos
Toxic Reactions: Overview
Toxicity falls into two primary categories: local and systemic.
Local toxicity appears at the exposure site, such as protein denaturation caused by caustic substances.
In contrast, systemic toxicity requires the toxic agent's absorption and distribution,...
Drug Toxicity: Dose-Dependent Reactions
Drug Toxicity: Overview
Toxidromes: Clinical Features
Drug Toxicity: Risk factors
Drug toxicity: Idiosyncratic Reactions

